MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0513
Medical Device Problem Codes Fracture (1260); Premature Separation (4045)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/04/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the arteriovenous (av) fistula artery using penumbra coils 400 (pc400), a penumbra coil 400 detachment handle (handle), an access25 delivery microcatheter (access25), and a guidewire.During the procedure, the physician advanced a pc400 to the target location using the microcatheter.The physician determined the pc400 was undersized and decided to resheath the pc400.The pc400 became knotted and while retracting, the embolization coil detached.Manual suction and dual snares were used to attempt to remove the embolization coil without success.The physician decided to leave the embolization coil in the internal iliac vein.It was reported that the embolization coil migrated to the lung.No intervention was performed to remove the embolization coil.There were no additional adverse events caused by leaving the detached coil in lung.The physician advanced another pc400 into the target vessel and attempted to detach the pc400 using a handle.The pusher assembly of the pc400 had separated, but the embolization coil did not detach.The physician then pushed the pc400 into the target location using the pusher assembly and it eventually detached.The procedure was completed using non-penumbra coils and the same microcatheter.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the arteriovenous (av) fistula artery using penumbra coils 400 (pc400), a penumbra coil 400 detachment handle (handle), an access25 delivery microcatheter (access25), and a guidewire.During the procedure, the physician advanced a pc400 to the target location using the microcatheter.The physician determined the pc400 was undersized and decided to resheath the pc400.The pc400 became knotted and while retracting, a small segment of the embolization coil fractured.The pc400 pusher assembly was removed along with majority of the embolization coil.Manual suction and dual snares were used to attempt to remove the fractured segment of the embolization coil without success.The physician decided to leave the fractured segment of embolization coil in the internal iliac vein.It was reported that the fractured segment of the embolization coil migrated to the lung.No intervention was performed to remove the embolization coil.There were no additional adverse events caused by leaving the detached coil in lung.The physician advanced another pc400 into the target vessel and attempted to detach the pc400 using a handle.The pusher assembly of the pc400 had separated, but the embolization coil did not detach.The pc400 was then pushed into the target location using the pusher assembly.The physician made a second attempt to detach the pc400 and it successfully detached.The procedure was completed using non-penumbra coils and the same microcatheter.
 
Additional Manufacturer Narrative
Please note that the following sections have been updated based on the additional information received by the penumbra sales representative on july 24, 2025.1.Section b.Box 5.Describe event or problem, h6.Medical device problem code 1 & medical device problem code 2.Evaluation of the first penumbra coil 400 (pc400) revealed that the embolization coil was unintentionally detached from its pusher assembly.Evaluation revealed that the pet lock was intact and the pull wire was in its initial position.If the pc400 is retracted against resistance, the pusher assembly may elongate causing the embolization coil to detach.The root cause of the resistance during the procedure could not be determined.Evaluation also revealed that the embolization coil was fractured and the distal fractured segment was not returned.The root cause of this damage could not be determined.Further evaluation revealed kinks on the pusher assembly and offset coil winds.This damage is incidental to the reported complaint and likely occurred during packaging of the device for return to penumbra.Penumbra devices are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
penumbra CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key22344509
Report Number3005168196-2025-00221
Device Sequence Number8519541
Product Code HCG
UDI-Device Identifier00814548018461
UDI-Public00814548018461
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K103305
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/01/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number4004C0513
Device Lot NumberF90487
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/04/2025
Supplement Date Received by Manufacturer07/01/2025
Initial Report FDA Received Date06/27/2025
Supplement Report FDA Received Date08/01/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/23/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age75 YR
Patient SexFemale